Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 418, NWS Birmingham, AL

July 23, 2008Clay County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 23, 2008, 8:08 PM CDT for Clay County, Tallapoosa County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2008, 8:08 PM CDT (01:08 UTC)
Expired
Jul 23, 2008, 8:45 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Clay County, AL, Tallapoosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1226 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 240108
SVRBMX
ALC027-123-240145-
/O.NEW.KBMX.SV.W.0418.080724T0108Z-080724T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
808 PM CDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CLAY COUNTY IN EAST CENTRAL ALABAMA...
  NORTHWESTERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 845 PM CDT

* AT 807 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF GOLDVILLE...OR 9 MILES SOUTHWEST OF ASHLAND...AND
  MOVING SOUTH AT 7 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES WEST OF GOLDVILLE BY 845 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3306 8575 3302 8598 3323 8604 3327 8582
TIME...MOT...LOC 0108Z 344DEG 6KT 3316 8592

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:36 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 23, 6:36 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT WED JUL 23 2008

.SHORT TERM...TONIGHT AND TOMORROW.

CONVECTION MUCH LESS THAN YESTERDAY ACROSS THE AREA. WE ARE WATCHING
THE LINE OF THUNDERSTORMS IN THE TENNESSEE VALLEY THAT WILL CONTINUE
TO PUSH INTO THE AREA OVER THE NEXT FEW HOURS. WITH LOSS OF DAYTIME
HEATING THESE SHOULD WEAKEN AND DIMINISH BY 8 OR 9 PM. WITH THE
THUNDERSTORMS IN THE SOUTHERN COUNTIES PUSHING OUT OF THE AREA THIS
AFTERNOON...WILL GO WITH A GENERAL SCATTERED THUNDERSTORM FORECAST
FOR THE FIRST HALF OF THE EVENING. LOWS NEAR 70.

DRIER AIR WILL PUSH INTO THE AREA LATE TONIGHT AND TOMORROW
MORNING...LIMITING THUNDERSTORM CHANCES TO THE FAR SOUTHERN
COUNTIES. HIGHS IN THE LOWER 90S.

.LONG TERM...FRIDAY THROUGH WEDNESDAY.

NORTHWESTERLY FLOW ALOFT TO RULE THROUGH THE WEEKEND. LOOKS LIKE
WE WILL BE ON THE EASTERN PERIPHERY OF THE RING OF FIRE. NOT
CONFIDENT ENOUGH TO GO MORE THAN 30 POPS AT ANY LOCATION AT THIS
TIME...BUT SHOWERS AND STORMS WILL BE AROUND. AS THE RIDGE FLEXES
AND WOBBLES OVER THE WEEKEND...1000 TO 850 THICKNESSES ARE
INDICATING TEMPS NEAR THE CENTURY MARK. SATURDAY LOOKS TO BE THE
WARMEST AT THIS TIME.

&&

.AVIATION...00Z TAF DISCUSSION.

EXPECTED ONGOING CONVECTION TO DIMINISH BETWEEN 00Z AND 02Z...WITH
MOST OF THE LINGERING ACTION DOWN AROUND MGM AND TOI.  ONCE THE
SHOWERS AND STORMS DIE OFF...REMAINDER OF THE NIGHT SHOULD FEATURE
MID-LEVEL CONVECTIVE DEBRIS TYPE CLOUDINESS (ALTO-CU) AT MOST.  I
BACKED OFF OF THE FOG/HAZE FORECAST LATE TONIGHT IN THE LOCATIONS
THAT DID NOT RECEIVE RAIN TODAY (NAMELY...ALL BUT MGM AND TOI)...AND
KEPT IT AT THOSE THAT DID (NAMELY....MGM AND TOI).

MODEL FORECASTS INDICATE NORTHWEST WINDS WILL BRING IN A SLIGHTLY
DRIER AIRMASS TOMORROW...WHICH SHOULD MEAN FEWER SHOWERS AND STORMS.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 23, 2:41 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT WED JUL 23 2008

ALZ011>015-017>050-241941-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
241 PM CDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH OF A LINE FROM
PICKENS COUNTY TO BARBOUR COUNTY UNTIL 8 PM.  STRONG
DAMAGING WINDS TO 60 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY RAINFALL ARE THE MAIN THREATS WITH THESE
STORMS. AREAS NORTH OF THIS LINE WILL LIKELY SEE STRONG
THUNDERSTORMS UNTIL 7 PM. THE MAIN THREATS WITH THESE
STORMS WILL BE GUSTY WINDS TO 45 MPH...SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED WEDNESDAY
AFTERNOON.

In the hours before

Local storm report, Jul 23, 3:43 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     2 NW GAMBLE             33.90N 87.36W
07/22/2008                   WALKER             AL   BROADCAST MEDIA

            SEVERAL TREES DOWN NEAR SARAGOSSA.

0140 PM     TSTM WND DMG     5 NNW MALONE            33.26N 85.62W
07/22/2008                   RANDOLPH           AL   UTILITY COMPANY

            40 FOOT METAL CRANE ON TOP OF R.L. HARRIS DAM WAS MOVED
            350 FEET ALONG METAL TRACKS. DAMAGE WAS SUSTAINED TO THE
            CRANE AND TO THE DAM.

0307 PM     TSTM WND DMG     4 E ASHLAND             33.28N 85.78W
07/22/2008                   CLAY               AL   EMERGENCY MNGR

            TREES DOWN ON OLD MILL LINEVILLE ROAD.

0452 PM     TSTM WND DMG     4 NNW CHALAFINNEE       33.59N 85.67W
07/22/2008                   CLEBURNE           AL   EMERGENCY MNGR

            TREE FELL ON HOUSE AND POWER LINES DOWN.

&&

MROSE
Special weather statement, Jul 23, 4:55 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT WED JUL 23 2008

ALZ023-031-032-232245-
GREENE-HALE-TUSCALOOSA-
455 PM CDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR GREENE...HALE AND TUSCALOOSA
COUNTIES UNTIL 545 PM CDT...

AT 448 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR KNOXVILLE...OR 14 MILES NORTHEAST OF EUTAW...MOVING
SOUTH AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  KNOXVILLE.
  ELLIOTS CREEK.
  MOUNDVILLE AIRPORT.
  AKRON.
  EVANSVILLE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Jul 23, 5:58 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CDT WED JUL 23 2008

ALZ030-039-232345-
MARENGO-SUMTER-
558 PM CDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR MARENGO AND SUMTER COUNTIES UNTIL
645 PM CDT...

AT 553 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR JEFFERSON...OR 11 MILES SOUTHWEST OF DEMOPOLIS...
MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  JEFFERSON.
  PIN HOOK.
  WHITFIELD.
  MYRTLEWOOD.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, Jul 23, 6:28 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 PM CDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

JSIRMON
Special weather statement, Jul 23, 7:17 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT WED JUL 23 2008

ALZ037-043-045-240100-
ELMORE-MACON-TALLAPOOSA-
717 PM CDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR ELMORE...MACON AND TALLAPOOSA
COUNTIES UNTIL 800 PM CDT...

AT 712 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR TALLASSEE...MOVING SOUTHEAST AT 6 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  YATES DAM.
  TALLASSEE.
  TALLAPOOSA CITY.
  REEVES AIRPORT.
  MILSTEAD.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Jul 23, 7:25 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
725 PM CDT WED JUL 23 2008

ALZ029-038-240115-
CHAMBERS-RANDOLPH-
725 PM CDT WED JUL 23 2008

...SIGNIFICANT WEATHER ALERT FOR CHAMBERS AND RANDOLPH COUNTIES UNTIL
815 PM CDT...

AT 718 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CORINTH...OR 11 MILES WEST OF ROANOKE...MOVING
SOUTHEAST AT 6 MPH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CORINTH.
  SPARKLING SPRINGS.
  CONCORD.
  RED LEVEL.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:13 PM CDTAreal Flood AdvisoryBMXDallas3 hr
Jul 23, 7:35 PM CDTSevere Thunderstorm WarningBMXChambers, Randolph25 min
Jul 23, 7:59 PM CDTSevere Thunderstorm WarningBMXChambers, Randolph31 min
Jul 24, 4:20 PM CDTSevere Thunderstorm WarningBMXHale, Perry25 min
Jul 24, 5:29 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Tuscaloosa31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.